T with ME: 2. Getting Stabbed in the Bum

This is the second in a series of blogs about how testosterone hormone therapy interacts with my ME. In this blog I write about my reactions to my first hormone injections over the last eight months or so.

Ow!

The first injection really set off my leg pain. I’d been considering using a wheelchair before, but this really made a necessity. Even getting from my bed to the bathroom – which in the temporary accommodation I was in at the time was an ensuite – was excruciating. Over the course of the evening the pain spread to my lower back along the length of my leg. This was aggravated by any movement or weight-bearing. I hired a wheelchair the next day.

I have not had such an extreme reaction to later injections, but think this is in large part because I pre-emptively use my wheelchair – no longer hired, but inherited from my mum – in the run-up to and after my injections. I’ve found that avoiding any activity which might irritate the muscle both before and after the injection lessens the increase in pain.

A lot of people have occasional pain or irritation in reaction to depo injections. (These are large injections that are injected into a muscle for slow release.) My reactions, though much less extreme now that I’ve found ways of dealing with them, are consistent. I guess this fits in with the muscle fatigue and heightened pain response I have in any case.

The other common way of administering testosterone hormone therapy is transdermal, through gels which are applied daily. I went for injections because I thought they would be less effort and not give me yet another medication to take with me wherever I go. After my more extreme reactions to my first injections I was considering changing to gel, but now I’ve found ways of minimising and coping with any pain I am happy with my choice of injected administration. Indeed, the pain has been less bad each time; at some point I may experiment with not using my wheelchair to try to work out whether this is my body getting used to the injections or just because of my wheelchair use.

Maybe this sounds quite negative. I just thought that it was perhaps the most obvious interaction of my ME with my hormone therapy. Overall the experiences both more complicated and more positive.

Crucially, since symptoms are exacerbated by psychological as well as physical stress, the psychological benefits of the treatment have had positive effects (though this has probably been less apparent in recent weeks due to psychological stress from other factors such as a dispute with the University).

The most obvious examples to me include a reduction in stress from talking to people face-to-face or – even more so – over the phone; as my voice has got lower I am less frequently gendered as a woman. Knowing this about my voice also means I feel freer in my visual expression, to look more androgynous or fluid, or anything else – to engage in something closer to as much genderfuckery as I like!

This greater freedom to be, a reduction of the feeling that I need to give visual cues is empowering, and feels like another weight off my mind, another stress lessened. These examples are indirect, but have been central to my experience in recent months. And, as noted above, this lessening of psychological stress has been beneficial for my ME.

Standard

T with ME: 1. Preparation

This is the first of what will become a series of blogs about how taking testosterone hormone therapy interacts with my ME. In this first blog, I cover things I’ve done before I have my first injection, as well as touching on some of the reasoning behind this series.

Firstly, I changed doctors at the GIC. I’ve written previously about the reaction of the first doctor I saw there to my disability. I eventually finished writing my complaint letter, and the clinic was pretty speedy at moving me to see someone else – my second appointment with a (different) doctor was only four days later than it was previously meant to be.

My appointment went better than I hoped. I had expected my new doctor to be passively better about my ME, i.e. not making an issue of it. As it turned out, he’d actively made an effort to find existing literature/case studies about people with ME taking testosterone :D.

He could not find any such literature. This experience matched up with my research (although I suspect he looked in more places than me, as I didn’t search any scholarly/medical archives). Hearing this made me surer of my wish to write this series of blogs, so there will be something out there for anyone else in a similar situation. Maybe there’ll be a formal research write-up too, but it’s early days yet – something for us to consider.

I know other people who take T who have found that it makes them feel more energetic, and they recover from exercise quicker. This is potentially a positive, if I end up being able to do more. I need to be careful though, in case it’s just that I feel more wired, despite having the same (lack of) energy as I have now, pre-T. If that is the case, and I overstep my capabilities, then I risk making myself more ill.

Another effect, and one we’re preparing for in advance, is muscle growth. Again, this may look like a positive, but may, as my muscles are developing, result in even more muscle pain. Hooray!

So, the person I see at the local ME service suggested that I start on a proper pain-management regime, such that I’ve built up therapeutic dosages of various drugs in advance of starting T. In order to have enough weeks to build these up, I had a week with health related appointments 4 days in a row.

Amitryptaline seems to be the go-to drug for ME pain. It also helps with getting better quality sleep. This does mean, though, that I’ve been trying to come off the drug I was previously using to get me to sleep, which has resulted in some pretty frustrating sleepless early hours. No more sugar cravings though. And given that T can also increase appetite, that’s probably a doubly-good thing.

So, even in advance of my first injection, T has triggered changes. And I am now the proud owner of a large 4-pods-per-day pill box.

7 day pill

Standard